Illinois, 2015Damaging Winds in Illinois, July 13, 2015
July 13, 2015 · NWS ILX · 6 events in 3 counties and zones
A small cluster of strong to severe thunderstorms developed along an old outflow boundary across northern Missouri during the late afternoon of July 13th, then tracked southeastward into portions of west-central Illinois during the evening hours. Despite an extremely unstable environment, a layer of warm air aloft prevented widespread severe weather from developing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $142,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of strong to severe thunderstorms developed along an old outflow boundary across northern Missouri during the late afternoon of July 13th, then tracked southeastward into portions of west-central Illinois during the evening hours. Despite an extremely unstable environment, a layer of warm air aloft prevented widespread severe weather from developing. The storms that tracked across portions of Scott, Morgan, and Sangamon counties produced sporadic wind damage before shifting further southeast and dissipating by late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 13, 5:54 PM CST, 16 minutes earlier.
Area forecast discussion, Jul 13, 5:54 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
654 PM CDT MON JUL 13 2015
.SHORT TERM...(TONIGHT)
ISSUED AT 300 PM CDT MON JUL 13 2015
RATHER STRONG SHORTWAVE FOR THE MIDDLE OF JULY OVER THE NORTHERN
PLAINS THIS AFTERNOON WILL HELP TO RE-IGNITE SEVERE STORMS ACROSS
THE REGION AS WE HEAD THROUGH THE LATE AFTERNOON AND EVENING HOURS.
AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE THANKS TO SURFACE DEW
POINTS IN SOME AREAS IN THE LOWER 80S WITH EFFECTIVE SHEAR VALUES OF
60-70 KTS OVER CENTRAL ILLINOIS. ALL MODES OF SEVERE WEATHER ARE
ANTICIPATED IN THIS VERY UNSTABLE ATMOSPHERE WITH DISCRETE CELLS
EXPECTED TO DEVELOP INITIALLY AND TRACK SOUTHEAST. AN OUTFLOW
BOUNDARY FROM THIS MORNING'S STORM COMPLEX WAS LOCATED OVER CENTRAL
ILLINOIS AND IF STORMS INTERACT WITH THAT BOUNDARY THE POTENTIAL FOR
TORNADOES WILL INCREASE. OVERALL, WE STILL ARE THINKING ANY DISCRETE
STORMS SHOULD QUICKLY CONGEAL INTO A SEVERE QLCS LATER THIS EVENING
INTO THE OVERNIGHT HOURS. SEVERAL OF THE HI-RES CONVECTIVE ALLOWING
MODELS SUGGEST THE PRIMARY AREA IT WOULD TRACK WOULD BE OVER THE
EASTERN HALF OF THE FORECAST AREA...WHERE THE CAP IS FORECAST TO BE
THE WEAKEST LATER THIS AFTERNOON AND EVENING. AS A RESULT...WE WILL
CONTINUE TO CARRY THE HIGHEST POPS OVER EAST CENTRAL AND SOUTHEAST
ILLINOIS FOR TONIGHT. ADDITIONAL RAINFALL IS EXPECTED OVER EASTERN
IL AS WELL TONIGHT...IN ADDITION TO THE RAINS THEY RECEIVED THIS
MORNING...AS A RESULT...WE WILL HOLD ON TO THE FLASH FLOOD WATCH
UNTIL 12Z TUESDAY ACROSS THE EAST.
.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 300 PM CDT MON JUL 13 2015
UPPER TROF FORECAST TO ROTATE ACROSS THE GREAT LAKES TUESDAY AND
COUPLED WITH AN UNSTABLE AIR MASS AND SURFACE TROF APPROACHING FROM
THE NORTH...WILL CONTINUE TO CARRY WIDELY SCATTERED TO SCATTERED
POPS MAINLY ACROSS THE EASTERN HALF OF THE FORECAST AREA FOR
TOMORROW...MAINLY IN THE AFTERNOON. THE SHORTWAVE TROF WILL THEN
SHIFT OFF TO OUR EAST BY LATE TOMORROW EVENING...WITH LINGERING
SLIGHT CHANCE POPS FOR THE EAST...FOLLOWED BY LITTLE IF ANY THREAT
FOR RAIN LATE TUESDAY NIGHT THROUGH THURSDAY MORNING ALONG WITH A
SLIGHTLY COOLER AIR MASS. AFTERNOON TEMPERATURES WILL DROP BACK
INTO THE 80S FOR WED AND THURSDAY. THE NEXT SHORTWAVE FOR OUR AREA
WILL APPROACH LATER ON THURSDAY INTO THURSDAY NIGHT BRINGING AN
INCREASING THREAT FOR SCATTERED SHOWERS AND STORMS TO THE REGION.
AFTER THAT...LONGER RANGE MODELS ATTEMPT TO AMPLIFY THE UPPER
RIDGE ACROSS THE CENTER OF THE NATION AS A TROF ENTERS THE PACIFIC
NORTHWEST. THIS SHOULD RESULT IN A RETURN TO THE VERY WARM TO HOT
WEATHER FOR THE WEEKEND WITH AFTERNOON TEMPERATURES BACK INTO THE
UPPER 80S TO LOWER 90S. NEXT CHANCE FOR SCATTERED STORMS LOOKS TO
BE LATER SATURDAY OR SUNDAY AS A RIDGE TOPPING SHORTWAVE TRACKS TO
OUR NORTH ALLOWING A WEAK FRONTAL BOUNDARY TO APPROACH OUR FORECAST
AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 655 PM CDT MON JUL 13 2015
POTENTIALLY SEVERE THUNDERSTORMS WILL IMPACT THE CENTRAL ILLINOIS
TERMINALS THIS EVENING. HOWEVER, OVERALL COVERAGE IS LIKELY TO BE
LOW, SO CAN'T JUSTIFY MORE THAN A VCTS IN THE TAFS AT THIS TIME.
WILL AMENED AS NECESSARY IN ADVANCE OF A TERMINAL BEING IMPACTED.
BEYOND THIS EVENING, MOSTLY QUIET WEATHER CONDTIONS ARE
ANTICIPATED THROUGH THE REMAINDER OF THE 00Z TAF VALID TIME.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ILZ038-043>046-
053>057-061>063-066>068-071>073.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ILZ027>031-036>038-
040>045-047>056-061-062-066.
&&
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...BAK
Hazardous weather outlook, Jul 13, 2:20 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT MON JUL 13 2015
ILZ027>031-036-037-040>042-047>052-141100-
CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
320 PM CDT MON JUL 13 2015
...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN
THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND
TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE
THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND
EVENT WITH THE THUNDERSTORMS IN THE EVENING.
MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A
HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M.
MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS
RIVER...WHILE MINOR FLOODING CONTINUES ON PORTIONS OF THE SPOON
RIVER AND SALT CREEK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.
HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND
SATURDAY.
MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER.
MINOR FLOODING ON THE SPOON RIVER AND SALT CREEK WILL SUBSIDE
OVER THE NEXT FEW DAYS...BUT WILL PERSIST ALONG THE WESTERN END OF
THE SANGAMON RIVER MUCH OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES
LATE AFTERNOON THROUGH EVENING.
ILZ038-043>045-053>056-061-062-066-141100-
CHAMPAIGN-COLES-CUMBERLAND-DE WITT-DOUGLAS-EFFINGHAM-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-
320 PM CDT MON JUL 13 2015
...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTH CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A
SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE
AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES
WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD
TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE
THUNDERSTORMS IN THE EVENING.
MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A
HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M.
MINOR FLOODING WILL CONTINUE ALONG THE EAST END OF THE SANGAMON
RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.
HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND
SATURDAY.
MINOR FLOODING ALONG THE EAST END OF THE SANGAMON RIVER IS
EXPECTED TO SUBSIDE EARLY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES
LATE AFTERNOON THROUGH EVENING.
ILZ046-057-063-067-068-071>073-141100-
CLARK-CLAY-CRAWFORD-EDGAR-JASPER-LAWRENCE-RICHLAND-VERMILION-
320 PM CDT MON JUL 13 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A
SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE
AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES
WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD
TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE
THUNDERSTORMS IN THE EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.
HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES
LATE AFTERNOON THROUGH EVENING.
HJS
In the hours before
Local storm report, Jul 13, 12:42 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
142 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL 2 SE CASTLETON 41.10N 89.67W
07/13/2015 M1.00 INCH STARK IL TRAINED SPOTTER
0920 AM TSTM WND DMG HOOPESTON 40.47N 87.67W
07/13/2015 VERMILION IL EMERGENCY MNGR
LARGE TREE LIMBS DOWN AND A SHED DAMAGED BY WIND
0945 AM TSTM WND DMG 4 W BISMARCK 40.27N 87.68W
07/13/2015 VERMILION IL EMERGENCY MNGR
TREE AND POWER LINES DOWN 2650 N
0949 AM TSTM WND DMG DANVILLE 40.14N 87.62W
07/13/2015 VERMILION IL EMERGENCY MNGR
TREE DOWN ACROSS RAILROAD TRACKS AT 3RD STREET
1020 AM TSTM WND DMG CATLIN 40.07N 87.71W
07/13/2015 VERMILION IL EMERGENCY MNGR
TREE AND POWER LINES DOWN ON DOUGLAS ST.
&&
25Thunderstorm Wind, Scott
- When
- July 13, 6:10 PM CST to 6:15 PM CST
- Where
- Scott County, 2.62 mi SW of Winchester
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.600, -90.500
Numerous trees and power lines were blown down about 3 miles southwest of Winchester.
Thunderstorm Wind, Morgan
- When
- July 13, 6:18 PM CST to 6:23 PM CST
- Where
- Morgan County, 1.06 mi W of Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -90.250
Several large tree limbs were knocked down and shingles were blown across the road on South Westgate Avenue.
Thunderstorm Wind, Morgan
- When
- July 13, 6:18 PM CST to 6:23 PM CST
- Where
- Morgan County, 0.69 mi S of Jacksonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.720, -90.230
A few power poles were blown down on the south side of Jacksonville.
Thunderstorm Wind, Morgan
- When
- July 13, 6:20 PM CST to 6:25 PM CST
- Where
- Morgan County, Murrayville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -90.250
Several two to four-inch diameter tree limbs were blown down in Murrayville.
Thunderstorm Wind, Sangamon
- When
- July 13, 6:30 PM CST to 6:35 PM CST
- Where
- Sangamon County, Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -89.750
A tree split and landed on a house at 2nd Street and Caldwell in Auburn. In addition, a large branch was blown onto a garage across from the high school on 7th Street.
Thunderstorm Wind, Sangamon
- When
- July 13, 6:45 PM CST to 6:50 PM CST
- Where
- Sangamon County, Pawnee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -89.580
Several large tree branches were blown down and a few homes had minor shingle damage on the south side of Pawnee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 13, 20154 deaths · 15 injured · $3.7 million · 60 kt wind · 61 events
- Tornadoes and Hail in Kansas, July 13 to 14, 2015$285,000 · EF3 · 20 events
- Heat in Oklahoma, July 13 to 21, 201534 injured · 1 event
- Flash Flooding and Flood in Indiana, July 13 to 14, 20151 death · $210,000 · 1 in hail · 24 events
- Tornadoes and Flash Flooding in Kentucky, July 13 to 17, 2015$545,000 · EF1 · 110 events
- Flash Flood in New Mexico, July 13, 20151 death · $15,000 · 1 event
- Heat in Illinois, July 13, 20151 death · 1 event
- Heat in Texas, July 13, 20151 death · 1 event
- Hail and Damaging Winds in Georgia, July 13 to 15, 20151 injured · $698,000 · 1 in hail · 38 events
- Flash Flooding and Hail in Wisconsin, July 13, 2015$1.3 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Virginia, July 13 to 14, 2015$2.2 million · 18 events
- Tornadoes and Flash Flooding in Indiana, July 13 to 14, 2015$199,000 · EF1 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584666, 584661, 584662, 584663, 584701, 584680.